Start Your Recovery Today
Speak to a Recovery Specialist Today(833) 257-1257

Is Heroin and Alcohol a Safe Mixing Combination (How Much?)

There is no safe amount of heroin and alcohol that can be combined. The results could be deadly.

Alcohol and Heroin

Alcohol and heroin are different types of substances, but they both can have a sedative effect in the body. Both substances function as central nervous system depressants.

While alcohol is a legal product that can be purchased by adults everywhere, heroin is a Schedule I illegal drug. This means it has no acceptable medical use and a high potential for abuse, according to the Drug Enforcement Administration.

Heroin is an opioid that is derived from the seedpod of the opium poppy plant. It acts on the opioid receptors in the brain, creating a sense of euphoria, relieving pain, and releasing the pleasure neurotransmitter dopamine into the brain.

Alcohol can be derived from many different kinds of plant substances through the distilling and fermenting process. Alcohol works to release the neurotransmitters GABA and NMDA. It also  releases dopamine and creates a sense of relaxation and pleasure.

When taken in combination, these substances enhance the impact of each other, creating a more powerful reaction in the body than using either substance alone.

man drinking alcohol

The Potential Dangers of Mixing Alcohol and Heroin

Whenever you mix intoxicating substances, you increase the risks involved with both.

On its own, heroin is a highly potent and dangerous substance that can cause overdose and death. As a result, the greatest potential danger of mixing alcohol and heroin is the risk of overdose and death. The higher the amounts of each substance that are consumed, the greater the chance of these outcomes.

Other significant dangers of combining these drugs include:

  • Effects on body systems. Because both substances have a depressant effect, this combination can decrease respiratory rate, heart rate, and blood pressure greatly. This increases the risk that a user will stop breathing or go into cardiac arrest.
  • Cognitive effects. Each substance has significant effects on cognition, and these will be amplified when they are used in combination. These include loss of inhibitions, decreased concentration, a decline in rational thought processes, problems with memory, and errors in judgment.
  • Physiological functioning. The combination of alcohol and heroin will cause a loss of motor skills, resulting in significant dizziness, loss of coordination, problems with balance, inability to operate a vehicle or other machinery, and potential injury due to loss of control of the body.
  • Psychological impact. Both alcohol and heroin can cause serious psychological side effects, especially when combined repeatedly over time. These effects include depression, anxiety, hallucinations, delusions, and psychosis.

young female drug addict

Is There a Safe Amount That Can Be Mixed?

There is no safe amount of heroin that can be consumed, so there is no safe amount of alcohol and heroin that can be combined.

Moderate consumption of alcohol is considered to be up to one drink per day for women and up to two drinks per day for men. While people can consume small amounts of alcohol at safe levels, adding heroin to the mix makes the risks of consumption unsafe in any amount.

Heroin is an illegal substance that is often cut with other substances that are unknown to the user. The most recent and dangerous trend that has been reported by public health and law enforcement officials is the addition of the highly potent opiate fentanyl to heroin supplies.  This synthetic opiate, which is 50 to 100 times stronger than morphine, has contributed to a sharp increase in overdose death rates in the past few years.

This means that heroin is more dangerous than ever before. Many people who have developed a tolerance to opiates can be at risk for accidental overdose and death if they consume the amount of heroin they are accustomed to without knowing that fentanyl has been laced into their supply.

What Are the Short-Term and Long-Term Effects of Alcohol and Heroin Use?

Both alcohol and heroin can cause unpleasant and serious side effects, which become amplified and more serious over time with ongoing use of these substances.

The following are short-term effects of alcohol use:

  • Loss of coordination
  • Changes in mood or behavior
  • Reduced breathing
  • Slowed heart rate
  • Impaired immunity

The following are short-term effects of heroin use:

  • Euphoria
  • Itching
  • Dry mouth
  • Analgesia
  • Slowed breathing rate
  • Reduced heart rate

The following are long-term effects of alcohol abuse:

  • Dementia
  • Stroke
  • Neuropathy
  • Addiction
  • Cardiovascular problems
  • Psychiatric problems
  • Weakened immune system
  • Depression
  • Anxiety
  • Suicide
  • Social problems
  • Increased risk of liver, breast, mouth, throat, larynx, and esophageal cancers
  • Pancreatitis
  • Gastritis
  • Fatty liver disease
  • Cirrhosis of the liver

The following are long-term effects of heroin use:

  • Collapsed veins
  • Infections of the heart and heart valves
  • Pneumonia
  • Constipation
  • Abdominal cramping
  • Abscesses at injection sites
  • Tolerance and dependency
  • Addiction
  • Liver disease
  • Kidney disease

The longer an individual regularly consumes this combination of substances, and the higher amounts of each substance they consume, the more likely they will be to experience the long-term serious side effects of both substances.

Both these substances can lead to addiction, and this progression happens much more rapidly when the substances are combined. Addiction to heroin, alcohol, or the combination of both substances can be a debilitating and chronic condition that requires professional treatment to manage.

What Should Be Done in Case of Potential Overdose?

ambulance

There is a high possibility of overdose if you consume alcohol and heroin in combination. You can overdose on both of these substances on their own, so the combination of the two simply increases the risk of overdose and death.

According to the U.S. National Library of Medicine, over 13,000 people died in 2015 from heroin overdoses, and this number has been steadily rising over the past few years. Every day in the U.S., six people die due to alcohol poisoning.

If you witness the following signs of an overdose, call 911 immediately:

  • Extreme lethargy
  • Unresponsiveness
  • Cold, clammy hands or extremities
  • Loss of color in the face
  • Lips turning blue
  • Slow or erratic breathing
  • Vomiting
  • Gurgling
  • Coma

If you know someone has taken heroin while drinking, it’s likely that any of these symptoms signifies an overdose. The sooner medical professionals are able to provide emergency attention to someone who is overdosing, the more likely it is that they will be able to save that person’s life.

Heroin overdoses can be treated with naloxone, a medication that emergency professionals usually have on hand. Naloxone essentially reverses the opioid overdose.

Alcohol poisoning may be treated by pumping the stomach or inducing vomiting to dispel some of the substance from the body. In some instances, people may be given activated charcoal, intravenous fluids, or other medications to stabilize them.

Emergency professionals will be able to determine the best course of action when they know what a person has consumed and how much of the substances they have taken. If these factors aren’t known, they will assess the person’s symptoms and treat accordingly.

Always seek medical care if you have any doubt or concerns about a potential overdose. Lack of appropriate medical care can result in a fatality.

References

Commonly Abused Drugs Charts. (July 2018). National Institute on Drug Abuse.

Dietary Guidelines 2015-2020. U.S. Department of Health and Human Services.

Facts About Alcohol. (July 2015). National Council on Alcoholism and Drug Dependence.

Heroin. Drug Enforcement Administration.

Heroin. National Institute on Drug Abuse.

Heroin Overdose. (January 2019). U.S. National Library of Medicine.

Opioid Overdose Crisis. (January 2019). National Institute on Drug Abuse.

Let Us Help You Take the Steps Forward Today.